Alert archive / Alabama / Flash Flood Warnings in 2010

Flash Flood Warning 14, NWS Birmingham, AL

May 2, 2010Lamar County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 2, 2010, 7:57 PM CDT for Lamar County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2010, 7:57 PM CDT (00:57 UTC)
Expired
May 2, 2010, 10:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 22 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:27 PM CDTFLASH FLOODVernon, ALSTREET FLOODING REPORTED ON HIGHWAY 18 AND HIGHWAY 17 IN VERNON WITH ONE FOOT OF WATER ACROSS HIGHWAY 18.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WGUS54 KBMX 030057
FFWBMX
ALC075-030300-
/O.NEW.KBMX.FF.W.0014.100503T0057Z-100503T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT SUN MAY 2 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...VERNON...SULLIGENT...

* UNTIL 1000 PM CDT

* AT 751 PM CDT...HEAVY RAIN CONTINUED TO SPREAD NORTHEAST ACROSS 
AREAS THAT HAVE ALREADY RECEIVED ONE TO TWO INCHES OF RAIN.  AN 
ADDITIONAL ONE TO TWO INCHES OF RAIN IS POSSIBLE DURING THE NEXT 
HOUR AND THIS WILL LIKELY PRODUCE LOCALIZED FLASH FLOODING.  SOME 
AREAS IN VERNON THAT ARE LIKELY TO EXPERIENCE FLOODING INCLUDE 
HIGHWAY 18 IN THE VICINITY OF 4TH STREET AND HIGHWAY 17 NEAR TOWN 
CREEK.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAMAR   
COUNTY AIRPORT...DETROIT...CREWS...BLOOMING GROVE...BEDFORD AND   
BEAVERTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3405 8821 3406 8820 3406 8799 3403 8798
      3402 8795 3364 8795 3363 8827

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:33 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 2, 6:33 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT SUN MAY 2 2010

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

COMPLICATED WEATHER SCENARIO AS CENTRAL ALABAMA REMAINS TRAPPED
BETWEEN DEEP TROUGH TO OUR WEST AND EXPANSIVE RIDGE CENTERED NEAR
SOUTHERN FLORIDA AND CUBA. THIS PATTERN IS KEEPING DEEP SOUTHERLY
FLOW AT THE SURFACE TO MID LEVELS WITH SOUTHWESTERLY FLOW ALOFT. A
VERY SLOW MOVING FRONTAL BOUNDARY IS POSITIONED FROM WESTERN
TENNESSEE SOUTHWARD INTO EASTERN LOUISIANA.

MODELS HAVE BEEN TRYING FOR SEVERAL RUNS TO PUSH THIS SYSTEM
THROUGH ALABAMA BUT THE RIDGING TO OUR SOUTHEAST SEEMS TO HAVE
BEEN TOO STRONG FOR ANY SIGNIFICANT PUSH EASTWARD. WATER VAPOR
IMAGERY SHOWED AN UPPER LEVEL IMPULSE LIFTING THROUGH THE BASE OF
THE TROUGH TODAY AND MIGHT HAVE NUDGED THINGS A TAD IN OUR
DIRECTION...THUS THE DEVELOPMENT OF SHOWERS AND STORMS FOR AREAS
WEST OF INTERSTATE 65. HOWEVER...SINCE THE FRONT STILL REMAINS
WELL BACK TO THE WEST...THE MAIN FLOODING THREAT WILL BEGIN
TONIGHT FOR MOST OF THE AREA AND LINGER THROUGH TOMORROW FOR
SOUTHEAST ALABAMA. THIS FRONT IS EXPECTED TO GET A PUSH INTO THE
STATE LATER TONIGHT AND TOMORROW AS AN UPPER TROUGH OVER THE
NORTHERN PLAINS PHASES WITH THE SOUTHERN STREAM TROUGH AND
FLATTENS OUT THE RIDGE. THAT IS IF YOU BUY INTO THE CURRENT MODEL
TRENDS.

IN OUR FAVOR TONIGHT...THERE DOES NOT APPEAR TO BE ANY SIGNIFICANT
SHORT WAVE FORCING ALOFT TO INTERACT WITH THE 2+ INCH PW
WATER TOTALS THAT ARE CURRENTLY IN PLACE. ADDITIONALLY...SOME
CAPPING EVIDENT IN 18Z SOUNDING SHOULD LIMIT WIDESPREAD SEVERE
THREAT.

SO...IF THE RIDGING DOES WEAKEN AND THE FRONT IS ALLOWED TO SLIDE ON
THROUGH...THEN RAINFALL AMOUNTS COULD BE SEVERAL INCHES LESS THAN
ORIGINALLY THOUGHT YESTERDAY. THIS WILL BE THE GENERAL PHILOSOPHY OF
THE FORECAST WITH HEAVY RAIN AND FLOODING STILL A CONCERN BUT
SOMEWHAT LESSER AMOUNTS LIKELY.

FORECAST TIMING WILL BASED OFF THE 12Z EURO WHICH HAS HAD A SLOWER
AND MORE REALISTIC SOLUTION THUS FAR. THE FRONTAL BOUNDARY SHOULD
SAG INTO THE SOUTHERN QUARTER OF THE STATE BY TUESDAY MORNING AND
STALL UNTIL A FINAL KICKER WAVE MOVES THROUGH TUESDAY AFTERNOON. DRY
WEATHER FOR THE ENTIRE AREA FROM TUESDAY NIGHT THROUGH FRIDAY.
ANOTHER FRONTAL SYSTEM MOVES THROUGH THIS WEEKEND BRINGING A CHANCE
FOR SHOWERS OR A THUNDERSTORM. TEMPERATURES ARE EXPECTED TO BE ABOVE
NORMAL NEXT WEEK.

&&

.AVIATION...00Z TAF DISCUSSION.

MAIN CHALLENGE WITH THE AVIATION FORECAST IS TRYING TO TIME THE
ARRIVAL AND DEPARTURE OF SHOWERS AND THUNDERSTORMS.  THE RAIN IS
CONFINED TO A FAIRLY NARROW BAND...WHICH IS MOVING RATHER SLOWLY
EASTWARD. THUS...WHEN THE RAIN GETS TO A PARTICULAR AREA IT WILL
STICK AROUND FOR A WHILE. MOST OF THE RAIN IS LIGHT TO MODERATE
INTENSITY...BUT THERE ARE EMBEDDED STRONG THUNDERSTORMS THAT BRING A
SIGNIFICANT REDUCTION TO VISIBILITY WHEN THEY MOVE THROUGH. I DID MY
BEST ON THE TIMING...GIVEN RECENT RADAR TRENDS AND COMPUTER MODEL
OUTPUT...BUT I SUSPECT THERE WILL NEED TO BE A FEW ADJUSTMENTS AS
THE NIGHT WEARS ON.

INDICATIONS ARE THAT THE PRECIPITATION SHOULD MAKE SLOW BUT STEADY
PROGRESS EASTWARD THROUGH THE 24 HOUR FORECAST PERIOD. I HAVE ABOUT
AVERAGE CONFIDENCE IN THE NOTION THAT CONDITIONS SHOULD IMPROVE TO
VFR FOR MOST SPOTS BY 03/1800Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER
DATA IS BEING MONITORED FOR ACCURACY.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING COUNTIES:
AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN...
CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...
LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...
PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST.
CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...
WINSTON.

FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...
CALHOUN...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
DALLAS...ELMORE...ETOWAH...HALE...JEFFERSON...LOWNDES...
MARENGO...MONTGOMERY...PERRY...RANDOLPH...SHELBY...ST. CLAIR...
TALLADEGA...TALLAPOOSA.

FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
COUNTIES: FAYETTE...GREENE...LAMAR...MARION...PICKENS...SUMTER...
TUSCALOOSA...WALKER...WINSTON.

FLASH FLOOD WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
THE FOLLOWING COUNTIES: BARBOUR...BULLOCK...CHAMBERS...LEE...
MACON...PIKE...RUSSELL.

&&
Hazardous weather outlook, May 2, 2:45 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT SUN MAY 2 2010

ALZ011>015-017>050-031130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
245 PM CDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN APPROACHING SYSTEM WILL BRING THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS TO CENTRAL ALABAMA THIS AFTERNOON AND TONIGHT. STRONG
DAMAGING WINDS AND HAIL WILL BE POSSIBLE. AN ISOLATED TORNADO CAN
NOT BE RULED OUT BUT THE THREAT WILL DECREASE AFTER SUNSET. THE MAIN
THUNDERSTORM THREAT AREA WILL GENERALLY BE ALONG AND WEST OF A
LINE FROM MONTGOMERY TO WEDOWEE. THE STORMS WILL GENERALLY BE
CONFINED TO AREAS WEST OF INTERSTATE 65 THROUGH 4 PM...THEN
SLOWLY PROGRESS EASTWARD UNTIL 10 PM OR MIDNIGHT. FLASH FLOODING WILL
ALSO BE A POSSIBILITY AS MOISTURE LEVELS REMAIN VERY HIGH. 1 TO 3
INCHES OF RAIN...WITH ISOLATED HIGHER TOTALS...REMAIN POSSIBLE THIS
AFTERNOON AND TONIGHT FOR ALL AREAS EXCEPT FAR SOUTHEAST.

A TIGHTENING SURFACE PRESSURE GRADIENT WILL CAUSE SUSTAINED WINDS OF
AROUND 15 MPH WITH A FEW GUSTS AROUND 40 MPH THROUGH THIS EVENING. A
FEW WEAKER TREES OR LIMBS MAY FALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE WEATHER WILL AGAIN BE POSSIBLE ON MONDAY AS THIS SLOW MOVING
SYSTEM ENTERS CENTRAL ALABAMA. THE MAIN THREAT WILL BE DAMAGING
WINDS AND THE THREAT WILL BE CONFINED TO AREAS ALONG AND SOUTH OF
INTERSTATE 85.

THE COLD FRONT ASSOCIATED WITH THIS SYSTEM IS EXPECTED TO BECOME
STATIONARY ACROSS THE SOUTHERN HALF OF THE AREA BY TUESDAY.
FLASH FLOODING AND RIVER FLOODING WILL BE POSSIBLE THROUGH TUESDAY.
RAINFALL TOTALS THROUGH TUESDAY EVENING OF 2 TO 4 INCHES...WITH
LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

LOCAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL
LIKELY BE NEEDED THROUGH MONDAY.

75

In the hours before

Special weather statement, May 2, 2:42 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT SUN MAY 2 2010

ALZ015-023-024-022015-
JEFFERSON-TUSCALOOSA-WALKER-
242 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...TUSCALOOSA AND WALKER
COUNTIES UNTIL 315 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MCFARLAND MALL...OR 9 MILES SOUTH OF TUSCALOOSA...
MOVING NORTHEAST AT 60 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COTTONDALE.
  FLEETWOOD.
  BROOKWOOD.
  ABERNANT.
  BULL CITY.
  LITTLE SHOAL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON
Special weather statement, May 2, 5:00 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT SUN MAY 2 2010

ALZ011-022245-
MARION-
500 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ALERT FOR MARION COUNTY UNTIL 545 PM CDT...

AT 457 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRVIEW TO NEW SALEM...OR
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF RED BAY TO 12 MILES
SOUTHEAST OF FULTON...MOVING NORTHEAST AT 60 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BYRD.
  WESTON.
  PEA RIDGE.
  PINEY GROVE.
  TESSNER.
  BEAR CREEK.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Special weather statement, May 2, 6:38 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CDT SUN MAY 2 2010

ALZ011-012-030015-
LAMAR-MARION-
638 PM CDT SUN MAY 2 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 715
PM CDT...

AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES WEST OF SULLIGENT...MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINE SPRINGS.
  HENSON SPRINGS.
  PIKEVILLE.
  RANKIN FITE AIRPORT.
  BRINN.
  TESSNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY
EVENING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:26 PM CDTAreal Flood AdvisoryBMXLamar3 hr
May 2, 7:53 PM CDTSevere Thunderstorm WarningBMXLamar37 min
May 2, 8:03 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter14 hr
May 2, 8:03 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter14 hr
May 2, 8:20 PM CDTSevere Thunderstorm WarningBMXFayette, Marion40 min
May 2, 8:34 PM CDTSevere Thunderstorm WarningBMXWinston38 min
May 2, 8:45 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more3 hr
May 3, 2:34 AM CDTFlash Flood WarningBMXAutauga, Coosa, Dallas, Elmore, Lowndes, Montgomery and 1 more4 hr
May 3, 3:42 AM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa48 min
May 3, 4:13 AM CDTSevere Thunderstorm WarningBMXChambers, Lee32 min
May 3, 5:01 AM CDTFlash Flood WarningBMXClay, Randolph4 hr
May 3, 7:17 AM CDTFlash Flood WarningBMXAutauga, Bullock, Chambers, Chilton, Clay, Coosa and 9 more4 hr
May 3, 8:05 AM CDTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa25 hr
May 3, 9:57 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo3 days
May 3, 10:52 AM CDTAreal Flood WarningBMXBullock, Chambers, Coosa, Elmore, Lee, Macon and 5 more3 hr

Nearby

Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.